Alert archive / North Carolina / Areal Flood Warnings in 2007

Areal Flood Warning 2, NWS Blacksburg, VA

September 14, 2007Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this areal flood warning at Sep 14, 2007, 12:54 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2007, 12:54 PM EDT (16:54 UTC)
Expired
Sep 14, 2007, 7:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Sep 14, 6:42 AM EDT, 6 hours 12 minutes earlier.

Area forecast discussion, Sep 14, 6:42 AM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EDT FRI SEP 14 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE NEW ENGLAND COAST WILL CONTINUE TO PULL OUT
OF THE REGION TODAY. LOW PRESSURE COMING THROUGH THE TENNESSEE
VALLEY WILL BE THE TRIGGER FOR WIDESPREAD RAIN TODAY AND TONIGHT.
A STRONG COLD FRONT WILL CROSS THROUGH THE AREA LATE
TONIGHT...LEADING IN DRIER AND MUCH COOLER AIR FOR EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CEILINGS ARE LOWERING AND RADAR IS INDICATING SHOWERS JUST
APPROACHING THE FAR SOUTHWEST COUNTIES OF THE FORECAST AREA.
PRECIPITABLE WATER WILL CONTINUE TO INCREASE TODAY...TO OVER 1.5
INCHES BY TONIGHT. COMBINATION OF GOOD INFLOW OFF THE ATLANTIC AND
UPSLOPE ON THE EAST SIDE OF THE BLUE RIDGE AS WELL AS WARM AIR
ADVECTION AND ISENTROPIC LIFT WILL RESULT IN WIDESPREAD RAIN
ACROSS THE REGION. INITIALLY THE FOCUS WILL BE IN THE NORTHWEST
NORTH CAROLINA MOUNTAINS AND ALONG THE BLUE RIDGE SOUTH OF
ROANOKE. THEN BY 18Z THE AIRMASS IN THE NORTHEAST COUNTY WARNING
AREA WILL BE SATURATED AND THE BEST UPSLOPE AND INFLOW SHIFTS
NORTH OF ROANOKE.

MODELS HOLD STABLE AIR IN OVER THE FORECAST AREA
TODAY...ESPECIALLY IN THE EAST. LEFT SCATTERED THUNDERSTORMS IN
THE FAR WEST AND SOUTH...OTHERWISE PRECIPITATION WILL BE
STRATIFORM.

GUIDANCE FOR TEMPERATURES TODAY HAD ANYWHERE FROM A 3 TO 10 DEGREE
RISE FROM MORNING LOWS. FOLLOWED THIS TREND FOR MAXIMUM
TEMPERATURES SINCE THERE WILL BE LITTLE HEATING WITH ALL THE
CLOUDS AND RAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TIMING OF THE COLD FRONT HAS NOT CHANGED...STILL EXPECTING IT TO
BE THROUGH THE FORECAST AREA BY 12Z SATURDAY. NO MAJOR CHANGES
NEEDED TO TIMING OF THE BACK EDGE OF THE PRECIPITATION. CUT BACK
ON WESTERN UPSLOPE SHOWERS FOR LATE FRIDAY NIGHT AND SATURDAY
MORNING.

LOWERED DEW POINTS A LITTLE BASED ON CURRENT GUIDANCE AND LOOKING
THE AIRMASS NOW WITH THE LARGE HIGH IN SOUTHWEST CANADA. THIS HIGH
WILL BE CENTERED IN PENNSYLVANIA SUNDAY MORNING. SO CONDITIONS
WILL BE FAVORABLE FOR THE VALLEYS IN SOUTHEAST WEST VIRGINIA AND
IN THE ALLEGHANY HIGHLANDS TO DROP INTO THE UPPER 30S TO LOWER
40S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPCGUIDE WHICH LEANED EXTENDED RANGE TOWARDS 00Z ECMWF.
SURFACE HIGH PRESSURE TRAVELS TOWARD THE NORTHEAST EARLY NEXT WEEK
AS UPPER RIDGE REBUILDS OVER THE EAST. NORTHWEST FLOW EXPECTED
ALONG THE EASTERN SEABOARD AND A POSSIBLE WEAKNESS ALONG THE
SOUTHEAST COAST. NEAR SEASONABLE TEMPERATURES ANTICIPATED THRU
WEDNESDAY.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
CEILINGS ARE GRADUALLY LOWERING AND WILL BE DOWN TO MVFR LEVELS AT
DAN...ROA...BLF BY 18Z AS RAIN SPREADS AROSS THE FORECAST AREA
FROM THE SOUTHWEST. THE BEST LIFT AND EASTERLY UPSLOPE WILL BE
FROM 18-00Z. AFTER 00Z THE RAIN WILL BEGIN TO MOVE OUT TO THE
NORTHEAST. CEILINGS WILL BE IFR IN THE LARGE AREA OF RAIN WITH
VISIBILITIES AT MVFR LEVELS. LOW CLOUDS WILL REMAIN OVER THE AREA
UNTIL THE FRONT COMES THROUGH EARLY SATURDAY MORNING. CONDITIONS
WILL QUICKLY IMPROVE TO VFR AT ROA...LYH AND DAN SATURDAY
MORNING. MVFR CLOUDS WILL HOLD IN AT BLF AND LWB A LITTLE LONGER
BUT WILL STILL BE GONE BY 18Z SATURDAY.

BEHIND THE FRONT...A LARGE HIGH PRESSURE SYSTEM WILL MOVE FROM THE
OHIO VALLEY ACROSS PENNSYLVANIA AND NEW YORK THROUGH EARLY NEXT
WEEK. THIS WILL RESULT IN DRY WEATHER AND VFR CONDITIONS THROUGH
TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...KK
AVIATION...AMS/JH
Hazardous weather outlook, Sep 14, 5:00 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EDT FRI SEP 14 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
500 AM EDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 9:53 AM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT FRI SEP 14 2007

NCZ003-019-VAZ016-032-141600-
SURRY-WILKES-CARROLL-PATRICK-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...GALAX...STUART
953 AM EDT FRI SEP 14 2007

...AREAS OF HEAVY RAIN PERSISTING ALONG THE BLUE RIDGE...

WIDESPREAD RAINFALL HAS MOVED UP THE EASTERN SLOPES OF THE BLUE
RIDGE OF NORTH CAROLINA AND VIRGINIA THIS MORNING...WITH SOME
AREAS OF EMBEDDED HEAVY RAIN. TOTAL RAINFALL AMOUNTS WERE
APPROACHING 2 INCHES IN SOME AREAS. WITH MORE RAINFALL EXPECTED
IN THESE AREAS OVER THE NEXT SEVERAL HOURS...MINOR FLOODING OF
POOR DRAINAGE AREAS IS LIKELY. FLOODING OF URBAN ROADWAYS WILL
CREATE HAZARDOUS TRAVEL CONDITIONS IN SOME AREAS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:31 AM EDTFlash Flood WarningRNKPatrick6 hr
Sep 14, 4:14 PM EDTAreal Flood WarningRNKPatrick4 hr
Sep 14, 7:58 PM EDTAreal Flood AdvisoryRNKPatrick113 min

Nearby

Areal Flood Warnings in North Carolina, 2007Every areal flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.